Print this page    •   Back to Web version of article

Medical News
Popular HIV Drug May Cause Memory Declines

October 3, 2012

A study by researchers at Johns Hopkins University, Baltimore, Maryland, indicates that the way the body metabolizes the antiretroviral drug, efavirenz, may cause cognitive impairment by damaging nerve cells. It had been assumed that the brain damage that occurs in approximately 50 percent of individuals with HIV was caused by the disease. Doctors had thought that getting more drugs to the brain would prevent such impairment. Efavirenz, which is taken as part of a cocktail of medications to suppress the HIV virus, crosses the blood-brain barrier to reach potential reservoirs of the virus in the brain and is very good at controlling the virus.

The study led by Norman J. Haughey, Ph.D., associate professor of neurology at the Johns Hopkins University School of Medicine, examined blood and cerebrospinal fluid from HIV-infected individuals enrolled in the NorthEast AIDS Dementia Study. The subjects were all taking efavirenz. The researchers looked for the levels of the drug and its metabolites—substances created when the drug is broken down by the liver—and the effects of metabolites on neurons cultured in the lab. Haughey and his colleagues found that 8-hydroxyefavirenz, a metabolite of efavirenz, is 10 times more toxic to brain cells than the drug itself, and even in low concentrations it damages the part of the neurons that allow communication among brain cells.

Namandje N. Bumpus, Ph.D., another of the study's authors, has found a way to modify efavirenz to prevent it from metabolizing into 8-hydoxyefavirenz, but retain its efficacy in suppressing the HIV virus.

The study titled, "Dendritic Spine Injury Induced by the 8-Hydroxy Metabolite of Efavirenz," was published ahead of print in the Journal of Pharmacology and Experimental Therapeutics (2012; DOI: 10.1124/jpet.112.195701).

Back to other news for October 2012

Excerpted from:
Science Daily
10.27.2012




This article was provided by CDC National Prevention Information Network. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/69298/popular-hiv-drug-may-cause-memory-declines.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.